One of the most common questions we get from Parkinson’s disease patients is:
I am passing out or having syncope, and could it be related to my Parkinson’s disease?
The answer is yes, and it may be linked to autonomic nervous system issues and blood pressure.
Here is what you need to know:
- The issue of passing out or syncope is usually simply orthostatic hypotension, which can be a manifestation of Parkinson’s and made worse by Parkinson’s medications.
- Orthostatic hypotension is common in PD (15-50% of patients)
- The definition is a drop in systolic blood pressure of greater than 20 mmHg, or a decrease in diastolic blood pressure of greater than 10mmHg within 3 minutes of changing to a standing position.
- Strategies include reducing or eliminating the medications that contribute to the problem, including antihypertensive medication. Dopaminergic medications (particularly the dopamine agonists) may worsen orthostatic hypotension.
- Non-pharmacologic strategies may include increasing fluid intake, increasing dietary salt andcaffeine, and using tight, thigh-high support stockings to prevent pooling of blood below the waist
- Another tip is purchasing a hospital bed, or raising the head of a normal bed 10-30 degrees may improve standing blood pressure when performed on a regular basis over several weeks.
- In severe cases pharmacologic agents to raise blood pressure may be used (florinef, midodrine, mestinon for example).
- There is a new medication still in clinical trials called droxidopa, L-threo-3,4,-dihydroxyphenylserine. This drug is a pro-drug of norepinephrine. The drug has been promising in MSA and cases of pure autonomic failure. Many scientists are working to discover if and how this drug may be used in PD.
Make sure you consult your doctor.
More information on this topic can be found at www.parkinson.org and the What’s Hot in PD column by Dr. Okun.